Hail, Mitchell
- When
- September 23, 8:30 PM CST
- Where
- Mitchell County, 4.33 mi E of Tipton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.340, -98.400
A surface frontal boundary stalled across the Central Plains provided a focus for late evening thunderstorm development across eastern portions of north central Kansas. A thunderstorm in Mitchell County dropped nickel size hail near the town of Tipton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A surface frontal boundary stalled across the Central Plains provided a focus for late evening thunderstorm development across eastern portions of north central Kansas. A thunderstorm in Mitchell County dropped nickel size hail near the town of Tipton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 23, 5:37 PM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 637 PM CDT TUE SEP 23 2008 .AVIATION...00Z TAF. A COOL FRONT JUST ABOUT ON TOP OF KGRI AT THIS TIME. IT WILL CONTINUE TO SAG SOUTHEAST THIS EVENING. HIGH PRESSURE WILL THEN BUILD INTO THE AREA PROVIDING CLEAR AND CALM CONDITIONS. ON WEDNESDAY MORNING EXPECT VFR CONDITIONS TO CONTINUE WITH A FEW CUMULUS CLOUDS AND SOUTHEAST WINDS UNDER 15 KTS. && .PREV DISCUSSION... /ISSUED 310 PM CDT TUE SEP 23 2008/ SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT. MAIN FOCUS IS ON REMAINING CONVECTIVE POTENTIAL. SHOWER AND THUNDERSTORM ACTIVITY IS SLOWLY DEPARTING OUR CWA ATTM...HOWEVER THE FRONTAL BOUNDARY REMAINS WEST OF THE CONVECTION AND BISECTS OUR CWA. ALTHOUGH THE MAIN ACTIVITY WILL BE TO THE EAST...HAVE MAINTAINED A SMALL CHCS FOR SOME ISOLATED DEVELOPMENT FOR THE NEXT FEW HOURS. THE FRONTAL BOUNDARY IS PROGGED TO STALL ACROSS OUR CWA TONIGHT. THETA E ADVECTION...ISENTROPIC LIFT (310K SFC) INCREASES LATE TONIGHT AND SOME CONVECTION MAY DEVELOP TOWARD MORNING AND CONTINUE INTO WEDNESDAY AS THE FRONTAL BOUNDARY LIFTS NORTH AS A WARM FRONT. CLOUDS ASSOCIATED WITH PCPN MAY INITIALLY IMPACT TEMPS BUT WARM AIR WILL MAKE A COMEBACK SOUTH OF THE FRONT WITH TEMPS REACHING THE UPPER 80S IN PORTIONS OF NORTH CENTRAL KANSAS. LOW TEMPS WEDNESDAY NIGHT WILL BE IN THE 60S AS MOISTURE IS DRAWN FARTHER NORTH IN THE SOUTHERLY LOWLEVEL FLOW. .LONG TERM...FOR 12Z THURSDAY THROUGH NEXT TUESDAY. THE MODELS CONTINUE TO SHOW THE REGION STAYING AT THE TAIL END OF THE WESTERLIES THURSDAY INTO EARLY SATURDAY AS A BROAD BUT FLAT RIDGE IS SHOWN TO DEVELOP ACROSS THE SOUTHERN PLAINS TO INTERMOUNTAIN WEST. UNDER THIS UPPER FLOW PATTERN...THE LEE TROUGH IS SHOWN TO GRADUALLY DEEPEN OVER THE HIGH PLAINS THURSDAY INTO EARLY FRIDAY BEFORE A WEAK FRONT SAGS SOUTHWARD INTO THE REGION FRIDAY NIGHT INTO SATURDAY. DESPITE THIS FRONT...SUBSIDENCE ALONG WITH ONLY MODEST MOISTURE AVAILABILITY SHOULD BE ENOUGH TO INHIBIT CONVECTION FROM FORMING ALONG AND BEHIND THIS FRONT. GIVEN THIS SETUP...A DRY AND MILD PATTERN LOOKS TO PREVAIL OVER THE CENTRAL PLAINS THROUGH SATURDAY WITH HIGHS RANGING FROM THE MID TO UPPER 80S THURSDAY AND FRIDAY WHILE UPPER 70S TO MID 80S ON SATURDAY. SUNDAY INTO MONDAY IS THEN LOOKING SLIGHTLY MORE ACTIVE ACROSS THE REGION AS THE UPPER RIDGE BEGINS TO AMPLIFY INTO THE NORTHERN ROCKIES. THIS WILL POSITION THE CENTRAL PLAINS UNDER AN ACTIVE NORTHWEST FLOW REGIME DURING THIS TIME FRAME WITH A POTENT CLIPPER SYSTEM SHOWN TO RIDE FROM SOUTHWEST CANADA INTO THE GREAT LAKES REGION. THIS WILL PUSH ANOTHER FRONT THROUGH AREA WHICH MAY BRING AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY INTO EARLY MONDAY. THIS THREAT FOR PRECIP MAY LINGER INTO THE AFTERNOON HOURS ON MONDAY IF THE SYSTEM SLOWS...BUT WILL OPT TO KEEP THINGS DRY AFTER 12Z MONDAY. THE RIDGE IS THEN SHOWN TO SLIDE EAST INTO THE PLAINS LATE MONDAY INTO TUESDAY. EXPECT THIS WILL DRY THE REGION OUT ONCE AGAIN AS TEMPERATURES STAY NEAR NORMAL AS HIGHS STAY IN THE MID 70S TO NEAR 80. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && EDDY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 902 PM CDT TUE SEP 23 2008 NEZ039>041-046>049-060>064-072>077-082>087-250215- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO- HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE- FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 902 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA. .DAY ONE...REST OF TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-250215- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL- 902 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...REST OF TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE SOUTH OF THE NEBRASKA AND KANSAS BORDER OVERNIGHT. THE STORMS MAY BECOME STRONG AND PRODUCE DIME SIZE HAIL AND 45 MPH WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE BOTH WEDNESDAY AND WEDNESDAY NIGHT...AND AGAIN SUNDAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EDDY
The Grand Island radar (KUEX), 109 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134231.